2 dead after taking counterfeit, fentanyl-laced pills in St. Tammany
ST. TAMMANY PARISH (WVUE) - The St. Tammany Parish Coroner’s Office is issuing a warning about the risk of fentanyl-laced pills after two overdose deaths Tuesday, July 12.
“A very small amount can kill someone, less than a milligram,” Chief Deputy Coroner Dr. Robert Sigillito said.
Officials are waiting on toxicology reports from the sheriff’s office, but they say a 15-year-old from the Bush area died after taking multiple pills and a 22-year-old from Slidell died after taking just one pill.
“We are concerned that there may be counterfeit drugs that are sold in the area,” Sigillito said.
Since 2019, the coroner’s office says St. Tammany has seen 410 overdose deaths and 343 opiate deaths. The available data for 2022 lists 40 overdose deaths and 35 opiate deaths. Officials say most of them are linked to fentanyl.
The drug is sometimes sold as a pill but the coroner’s office says they are seeing it laced in other drugs without people knowing.
According to the DEA New Orleans Field Division, agents have seized three kilograms of fentanyl in the New Orleans area since January alone. They say the fentanyl problem is much more than just a local issue.
Last year, more than 107,000 people died from overdoses in the United States, according to the DEA. To put that in perspective, that’s about 5,000 more people than could fit in Tiger Stadium on LSU’s campus.
“Imagine a football game on any given Saturday. Everyone at the game, in the last year, we lost to overdoses,” Special Agent in Charge of the DEA New Orleans Field Division Brad Byerley said. “Around 67% of those are from synthetic opioids, which is fentanyl.”
DEA officials say agents nationwide are working to take the drug off the street with 15,000 pounds seized in 2021.
“That would provide a lethal dose of fentanyl for everyone in the United States,” Byerley said.
Despite those efforts, DEA agents and coroners say the issue is increasing each year, so much so they have to wear protective gear to work.
“Masks, respirators, we have to protect ourselves as well as our personnel,” Sigillito said.
Sigillito also mentions that the coroner’s office, St. Tammany Parish fire departments, and other first responders have Narcan available to help with overdoses. He says, however, that Narcan can’t totally cure an overdose and advises anyone suffering from one to seek medical attention immediately.
See a spelling or grammar error in our story? Click Here to report it. Please include the headline.
Copyright 2022 WVUE. All rights reserved.